Winter Weather, Caledonia
- When
- February 4, 3:00 AM EST to 1:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A storm system moved from Lake Huron early Tuesday morning, February 4th and across southern Canada during the day. Mixed precipitation fell across the north country but generally changed to rain during the morning.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system moved from Lake Huron early Tuesday morning, February 4th and across southern Canada during the day. Mixed precipitation fell across the north country but generally changed to rain during the morning. However in the northeast Vermont counties of Caledonia, Essex, Orleans, Lamoille and Washington, the mixed precipitation did not change to rain until the afternoon. Light icing was reported in northeast Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 4, 1:14 AM EST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
114 AM EST TUE FEB 4 2003
ETA/GFS IN GENL AGRMNT WITH TRACKING DEEPENING LOW NE FM GT LKS ACRS
ONT/QUEB TDA WITH LWST PRES 978-980 MB. STG SLY LLJ (50+ KTS)
WL ALLOW WRM AIR ALF TO FLOOD INTO RGN SETTING UP ICE SITN FOR A
TIME THIS MRNG AS LL COLD AIR IN PLC. BUT WRM AIR WL EVENTUALLY
WIN OUT IN LLVLS AS ALL AREAS SEE CHG TO RA.
PCPN OVRSPREADING ADRNDCKS ATTM AND WL OVRSPRD REST OF FA ERLY THIS
MRNG WITH PCPN REACHING NE VT 09-11Z. THKNS PROFILES AND SNDGS
SUGGEST MAINLY FZRA/IP WITH BRF PD OF SNW AT ONSET CHGG TO ALL RA
ARND MID MRNG AS LLVLS WRM. ANY SNW ACCUM 1 OR LESS. HWR...COLD
AIR A LTL DEEPER NE VT WHERE LONGER PD OF SNW LKLY. ETA/GFS 00Z
INIT WAS NOT COLD ENUF AT H8 ACRS ME SUGGESTING COLDER H8 TMPS NE
VT. WL INDCT 1-3 ACCUM NE VT WITH CHGOVR TO FZRA/RA ARND MIDDAY.
SOME OF DEEPER VLYS NE VT MAY HANG ON TO LL COLD AIR INTO AFTN. WL
CONT WINTER WX ADVSYS THIS MRNG.
GOOD UL DYNAM AS NEG TILTED TROF SWINGS ACRS RGN WITH IMPRESSV HGT
FALLS/UPR DIFFLUENCE...AND UL DVRG ASSCD WITH LEFT EXIT RGN OF UPR
JET. PW/S BRFLY INCR TO 0.75+ BFR FNT MVS THRU SO PLENTY OF AVBL
MSTR FOR SYNOP SCALE LIFT TO ACT ON. HWR...QUICK MOVG SYS WL LIMIT
DURATION SO MAX QPF LESS THAN 1. ETA QPF 0.3-0.9 WITH MAX
ADRNDCKS/S VT. SREF ENSEMBLES INDCTG HI PROB 0.4 EVENT WITH HIEST
PROB OF 0.6 ADRNDCKS/S VT.
FLOOD POTL NOT VRY HI AS QPF < 1 AND SNW SHD BE ABLE TO ABSORB A
LOT AND TMPS BLO 40 ONLY FOR A BRF TIME BFR COLDER AIR RUSHES IN.
CDFNT/OCCLD FNT SWINGS THRU 17-23Z FM W TO E ACRS FA WITH DRY SLOT
MVG IN BHND FNT SO PCPN TO TAPER OFF AFT 18Z W ZNS AND LT TDA E ZNS.
LL THKNS PROFILES/SNDGS COLD ENUF FOR SNW SHWRS 19-21Z W ZNS
AND 22-00Z VT.
STG WIND WL BE A THREAT...ESP ACRS W ZNS LT TDA/TNGT AFT FROPA WITH
FVRBL WSW TRAJ. STG LLJ AND STEEP LPS RATES ARGUE FOR XCLNT
MOMENTUM TRANSFER WITH BUFKIT SNDGS INDCTG POTL FOR G45 KTS MSS/SLK
SO WL ISSUE WND ADVSY FOR W ZNS. LL WNDS NOT QUITE AS STG ACRS E
ZNS BUT STILL BREEZY/WINDY.
TNGT...AS WRAPARND MSTR MVS BACK ACRS RGN XCPT SCT SNW SHWRS...ESP
N AND W ZNS. WL MNTN 1-2 ADRNDCKS AND 1 NC/NE VT. DOWNSLOPE
ACRS CHMPLN VLY FM STG WLY FLOW WL LIMIT SNW SHWR ACTVTY. STG CAA
TNGT WITH MINS DROPPING TO 5-15 ACRS FA.
WED...CONTD BREEZY/WNDY AS STG GRAD RMNS ACRS FA. MSTR PROFILES
SUGGEST PTSUNNY SKIES BUT WL CONT CHC FLRYS GIVEN STEEP LL LPS
RATES. ONLY MINOR RECOVERY IN TMPS FM MINS WITH MAX TMPS GNLY IN
TEENS WITH L20S S VT.
WED NGT...WK SFC RDGG MVS ACRS RGN BUT NOT A PERFECT RAD COOLG NGT
DUE TO WND AND SOME LK MSTR PSBLY MOVG ACRS RGN SO MINS NOT QUITE AS
COLD AS WOULD BE XPCTD BUT LOTS OF SUB ZERO RDGS LKLY.
XTNDD...CONTD COLD THU/FRI ALTHO LTST GFS NOT QUITE AS COLD FOR FRI
AS CRNT FCST INDCTS SO WL INCR TMPS FOR FRI. BRF MODERATION
XPCTD FOR THE WEEKEND BFR NXT ARCTIC FNT BLASTS THRU LT SUN/SUN
NGT.
.BTV...WINTER WX ADVSY THIS MRNG FOR NYZ026>031-034-035-VTZ001>012.
WIND ADVSY LT TDA/TNGT FOR NYZ026-027-029>031-034.
KJCNYZ026>031-034-035-VTZ001>012-031115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 438 AM EST MON FEB 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE REGION LATE TONIGHT FROM WEST TO EAST...CHANGING TO FREEZING RAIN TOWARD MORNING WEST OF THE GREEN MOUNTAINS. .DAYS TWO THROUGH SEVEN... FREEZING RAIN AND SLEET WILL CHANGE TO PLAIN RAIN BY TUESDAY AFTERNOON. RAIN WILL CHANGE BACK TO SNOW SHOWERS LATE TUESDAY IN NORTHERN NEW YORK AND EARLY TUESDAY EVENING IN VERMONT. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY AND BEYOND. .SPOTTER CALL TO ACTION STATEMENT... PLEASE FORWARD ANY REPORTS OF SNOW AND ICE TO THE NATIONAL WEATHER SERVICE LATE TONIGHT AND TUESDAY.
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344236, 5344237, 5344238, 5344239, 5344240.